Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 117, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2003, 2:34 PM CDT for Barbour County, Pike County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2003, 2:34 PM CDT (19:34 UTC)
- Expired
- Apr 7, 2003, 3:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Barbour County, AL, Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 9:40 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
072 WUUS54 KBMX 071934 SVRBHM ALC005-109-072030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 234 PM CDT MON APR 7 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBOUR COUNTY IN SOUTHEAST ALABAMA PIKE COUNTY IN SOUTHEAST ALABAMA * UNTIL 330 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRUNDIDGE...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BAKERHILL... BATESVILLE...CLAYTON...CLIO...LOUISVILLE AND MOUNT ANDREW. LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3168 8599 3163 8583 3181 8517 3211 8534 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:49 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 7, 12:49 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1249 PM CDT MON APR 07 2003 DEEPER MOISTURE AND CONVERGENCE HAS SHIFTED INTO EXTREME SOUTHERN COUNTIES ALONG RAIN COOLED BOUNDARY. MODELS KEEP NORTH ALABAMA IN RELATIVELY STABLE AIRMASS THIS AFTERNOON...AND I HAVE LOWERED RAIN CHANCES SIGNIFICANTLY IN THESE AREAS. QUICK LOOK AT 12Z MODEL RUNS BRING DEEPER MOISTURE AND LIFT BACK INTO ALABAMA OVERNIGHT. I WILL ISSUE A FLASH FLOOD WATCH FOR ENTIRE COUNTY WARNING AREA AROUND 2 PM. .BHM...NONE. ROSE/58
Hazardous weather outlook, Apr 7, 12:24 PM CDT, 2 hours 10 minutes before
ALZ011>015-017>050-072030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1224 PM CDT MON APR 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A FLASH FLOOD WATCH WILL BE VALID FOR THE WHOLE FORECAST AREA FOR THIS AFTERNOON AND TONIGHT. THIS MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH FLOODING. MANY LOCATIONS HAVE RECEIVED AN ABUNDANT AMOUNTS OF RAIN SINCE LAST NIGHT...AND THE GROUND IS ALREADY SATURATED. ADDITIONAL RAINFALL EXPECTED...AND FLASH FLOODING WILL BE LIKELY. THE NEXT BATCH OF HEAVY RAIN IS EXPECTED TO START LATER TONIGHT...AND OCCUR THROUGH THE NIGHT. IN ADDITION TO THE FLASH FLOOD WATCH...THE AREAS SOUTH OF INTERSTATE 20 ARE UNDER A SLIGHT RISK FOR THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WHOLE AREA...A FEW STORMS COULD BECOME SEVERE. HEAVY RAINFALL HAS CAUSED THE TOMBIGBEE...BLACK WARIOR...AND SUCARNOOCHEE RIVERS TO FLOOD. IF YOU HAVE AN INTEREST ALONG THESE RIVERS PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS THAT HAVE BEEN ISSUED. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... AS A COLD FRONT MOVES ACROSS THE AREA ON TUESDAY...THERE WILL CONTINUE TO BE THE CHANCE OF STRONG THUNDERSTORMS...MAINLY ACROSS SOUTHERN LOCATIONS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL CONTINUE TO BE NECESSARY TODAY AND POSSIBLY TONIGHT... ESPECIALLY ACROSS SOUTHERN LOCATIONS.
In the hours before
Local storm report, Apr 7, 9:16 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
916 AM CDT MON APR 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 AM MONTGOMERY AL WIND DAMAGE
04/07/03 MONTGOMERY POWER OUTAGES. REPORTED
BY MONTGOMERY COUNTY EMA.
0845 AM MONTGOMERY AL WIND DAMAGE
04/07/03 MONTGOMERY TREES DOWN AND FUNNEL
CLOUD REPORTED DOWNTOWN.
REPORTED BY THE POLICE
DEPARTMENT.
0845 AM MONTGOMERY AL 0.88 IN HAIL
04/07/03 MONTGOMERY REPORTED DOWNTOWN.
REPORTED BY THE POLICE
DEPARTMENT.Local storm report, Apr 7, 9:49 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 AM CDT MON APR 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM MONTGOMERY AL 1.00 IN HAIL
04/07/03 MONTGOMERY PUBLIC REPORT.
0930 AM MONTGOMERY AL FLASH FLOOD
04/07/03 MONTGOMERY WIDESPREAD FLOODING
REPORTED BY PUBLIC.Special weather statement, Apr 7, 11:11 AM CDT, 3 hours 23 minutes before
ALZ044>050-072000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1111 AM CDT MON APR 07 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 111... LEE...MACON...MONTGOMERY... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 111 WHICH IS IN EFFECT UNTIL 300 PM... BARBOUR...BULLOCK...PIKE...RUSSELL...
Special weather statement, Apr 7, 12:22 PM CDT, 2 hours 12 minutes before
ALZ046-048>050-072000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1222 PM CDT MON APR 07 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 111... BULLOCK...RUSSELL... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 111 WHICH IS IN EFFECT UNTIL 300 PM... BARBOUR...PIKE...
Special weather statement, Apr 7, 1:46 PM CDT, 48 minutes before
ALZ049>050-072000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 146 PM CDT MON APR 07 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 111... BARBOUR AND PIKE THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 111 WHICH IS IN EFFECT UNTIL 300 PM... NONE...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:01 PM CDT | Tornado Warning | BMX | Tuscaloosa | 29 min |
| Apr 6, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| Apr 6, 11:31 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 44 min |
| Apr 7, 12:47 AM CDT | Tornado Warning | BMX | Dallas | 58 min |
| Apr 7, 1:28 AM CDT | Tornado Warning | BMX | Lowndes | 62 min |
| Apr 7, 2:26 AM CDT | Tornado Warning | BMX | Lowndes, Montgomery | 64 min |
| Apr 7, 2:56 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 34 min |
| Apr 7, 3:05 AM CDT | Tornado Warning | BMX | Sumter | 25 min |
| Apr 7, 3:15 AM CDT | Tornado Warning | BMX | Marengo | 30 min |
| Apr 7, 3:30 AM CDT | Tornado Warning | BMX | Macon, Montgomery | 60 min |
| Apr 7, 3:42 AM CDT | Flash Flood Warning | BMX | Sumter | 4 hr |
| Apr 7, 3:46 AM CDT | Tornado Warning | BMX | Marengo | 19 min |
| Apr 7, 3:51 AM CDT | Tornado Warning | BMX | Bullock | 29 min |
| Apr 7, 4:02 AM CDT | Tornado Warning | BMX | Dallas, Perry | 43 min |
| Apr 7, 4:24 AM CDT | Tornado Warning | BMX | Macon | 51 min |
| Apr 7, 4:42 AM CDT | Tornado Warning | BMX | Sumter | 48 min |
| Apr 7, 4:54 AM CDT | Tornado Warning | BMX | Lee | 36 min |
| Apr 7, 5:26 AM CDT | Tornado Warning | BMX | Lee | 29 min |
| Apr 7, 5:32 AM CDT | Tornado Warning | BMX | Marengo, Sumter | 28 min |
| Apr 7, 5:43 AM CDT | Flash Flood Warning | BMX | Greene, Hale | 4 hr |
| Apr 7, 5:58 AM CDT | Tornado Warning | BMX | Marengo | 47 min |
| Apr 7, 6:11 AM CDT | Tornado Warning | BMX | Hale, Perry | 49 min |
| Apr 7, 6:24 AM CDT | Tornado Warning | BMX | Chambers | 51 min |
| Apr 7, 6:35 AM CDT | Tornado Warning | BMX | Dallas | 25 min |
| Apr 7, 6:56 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 49 min |
| Apr 7, 6:56 AM CDT | Tornado Warning | BMX | Dallas | 49 min |
| Apr 7, 7:18 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 42 min |
| Apr 7, 7:34 AM CDT | Tornado Warning | BMX | Autauga, Lowndes | 41 min |
| Apr 7, 7:35 AM CDT | Flash Flood Warning | BMX | Sumter | 3 hr |
| Apr 7, 7:50 AM CDT | Flash Flood Warning | BMX | Marengo | 3 hr |
| Apr 7, 7:54 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 36 min |
| Apr 7, 8:06 AM CDT | Flash Flood Warning | BMX | Autauga, Chambers, Chilton, Coosa, Dallas, Elmore and 6 more | 3 hr |
| Apr 7, 8:08 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 37 min |
| Apr 7, 8:14 AM CDT | Tornado Warning | BMX | Autauga, Lowndes | 46 min |
| Apr 7, 8:24 AM CDT | Tornado Warning | BMX | Montgomery | 51 min |
| Apr 7, 8:59 AM CDT | Tornado Warning | BMX | Lowndes | 46 min |
| Apr 7, 9:22 AM CDT | Tornado Warning | BMX | Montgomery | 38 min |
| Apr 7, 9:24 AM CDT | Tornado Warning | BMX | Macon | 51 min |
| Apr 7, 10:49 AM CDT | Flash Flood Warning | BMX | Autauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.